Alert archive / Oklahoma / Tornado Warnings in 1995

Tornado Warning 50, NWS Norman, OK

May 22, 1995Greer County, Harmon County, Oklahoma

NWS Norman, OK issued this tornado warning at May 22, 1995, 7:50 PM CDT for Greer County, Harmon County, Oklahoma. It was in force for 55 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 22, 1995, 7:50 PM CDT (00:50 UTC)
Expired
May 22, 1995, 8:45 PM CDT
In force
55 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Greer County, OK, Harmon County, OK

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1995-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1995-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
3991 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 230053
TOROKC
OKC055-057-230145-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
750 PM CDT MON MAY 22 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 845 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     WESTERN GREER AND NORTHERN HARMON

INCLUDING THE FOLLOWING LOCATIONS
     HOLLIS...MADGE...MC KNIGHT...REED AND VINSON

AT 750 PM CDT DOPPLER RADAR INDICATED A POSSIBLE TORNADO 7 MILES
NORTHWEST OF MADGE MOVING EAST-SOUTHEAST AT 25 MPH.  PEOPLE IN AND NEAR
THE MADGE AND VINSON AREAS SHOULD TAKE SHELTER.

THE TORNADO MAY BE WRAPPED IN RAIN AND DIFFICULT TO SEE.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDHON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.

LAT...LON 3477  9955 3464 10000 3503 10000 3503  9959
  _
SPEG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 22, 3:55 PM CDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 22, 3:55 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
333 PM CDT MON MAY 22 1995

CDNFT FROM NRN KS INTO SERN CO WITH DRY LINE THRU CNTRL PTN OF OK AND TX
PANHANDLES THIS AFTN. TSTMS WHICH DVLPD ERLIER TODAY OVER NWRN OK HAVE
MOVED INTO SRN KS AS S/W MOVES OFF TO THE NE. TSTMS ARE RAPIDLY DVLPG
ALG THE DRY LINE AND EXPECT THIS ACTIVITY TO MOVE EASTWARD TOWRD WRN
PORTIONS OF THE FA. WILL BE DIFF FOR TSTMS TO DVLP VERY FAR SOUTH IN THE
MORE STGLY CAPPED AMS SO WILL KEEP HIEST POPS IN THE NW AND W CNTRL.
SIG S/W EXPECTED TO EJECT FROM UPR TROF IN THE SWRN U.S. AND MOVE OVER
THE AREA TUESDAY. CDFNT ALSO EXPECTED TO SLIDE SLOLY SWD INTO THE FA
DURG THE DAY. EXPECT WDSPRED TSTM ACTIVITY TUESDAY AS FNT PUSHES INTO
MOIST UNSTABLE AMS. FNT WILL BE SLO MOVING BCMG PARALLEL TO UPR FLO AND
HVY RAINFALL WILL BE LIKELY. MAIN UPR TROF RMNS TO THE WEST WITH
IMPULSES CONTG TO EJECT OVR THE AREA SO WILL CONT WITH POPS THRU PD.

FCSTID=02
HBR   65  83  55  65 / 40  60  70  50
OKC   66  81  58  67 / 30  40  70  50
SPS   68  85  63  72 / 20  30  60  60
GAG   64  74  48  58 / 60  60  40  30
PNC   66  78  53  63 / 50  60  70  40
DUA   67  83  66  76 / 10  20  60  70

.OKC...NONE.
.TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:06 PM CDTSevere Thunderstorm WarningOUNBeckham69 min
May 22, 7:35 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon55 min
May 22, 8:31 PM CDTSevere Thunderstorm WarningOUNGreer44 min
May 22, 8:37 PM CDTSevere Thunderstorm WarningOUNBeckham38 min
May 22, 8:51 PM CDTTornado WarningOUNBeckham24 min
May 22, 9:07 PM CDTTornado WarningOUNGreer, Harmon38 min
May 22, 9:10 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa65 min
May 22, 9:15 PM CDTTornado WarningOUNBeckham20 min
May 22, 9:32 PM CDTSevere Thunderstorm WarningOUNBeckham28 min
May 22, 9:45 PM CDTSevere Thunderstorm WarningOUNGreer45 min
May 22, 10:02 PM CDTSevere Thunderstorm WarningOUNBeckham28 min
May 22, 10:24 PM CDTTornado WarningOUNGreer36 min
May 22, 10:59 PM CDTSevere Thunderstorm WarningOUNGreer31 min
May 23, 2:41 PM CDTSevere Thunderstorm WarningOUNKiowa, Tillman49 min
May 23, 4:07 PM CDTSevere Thunderstorm WarningOUNTillman53 min
May 23, 4:13 PM CDTTornado WarningOUNTillman47 min
May 23, 4:59 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton61 min
May 23, 6:45 PM CDTSevere Thunderstorm WarningOUNGrady, Stephens60 min

Nearby

Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.